Pedal Edema

Pedal edema is the swelling in the feet caused due to accumulation of fluid. Overweight, long duration of standing or sitting in the same position, a clot in the leg, injury, heart disorders, etc., are the cause for pedal edema. Treatment is based on the cause for the edema and reduction of the swelling.

Recently Answered Questions Recently Answered Questions

All the answers published in this website are written by Verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.

Does antihypertensive drugs cause pedal edema?

Query: Hello doctor, This query is related to my wife's blood pressure condition. She has hypertension. She is 70 years old. She also has type II non-insulin-dependent diabetes mellitus for many years and subclinical hypothyroidism. She used to take Stamlo (Amlodipine) 5 mg. She has shown swelling in the...  Read Full »


Dr. Muhammad Zohaib Siddiq

Answer: Hello, Welcome to icliniq.com. Thanks for the query. For those with known hypertension and on medicines, reasonable control is said to be when blood pressure is 130/80 or less, but 140/90 or less is also normal. Amlodipine alone causes feet swelling, but if combined with other medicine, swelling...  Read Full »

What causes swelling in one leg and foamy urine?

Query: Hi doctor, I had some pain in my flank for the past four months and so I consulted the doctor. I have taken some scans of my liver and kidney. But nothing was determined and so I was asked to do a kidney function test. I got a creatinine level of 4.2 mg/dL and urea of 60 mg/dl. Both of the values...  Read Full »


Dr. Penchala Prasad Kandikattu

Answer: Hi, Welcome to icliniq.com. If you had renal failure, then you will have developed bilateral pedal edema. But unilateral pedal edema occurs due to gout or cellulitis or DVT (deep vein thrombosis). This condition needs proper examination. Please mention whether you had a creatinine level of 4.2 mg/...  Read Full »

Is Cilnidipine the right choice for high BP with pedal edema?

Query: Hello doctor, My wife is 70 years old. She is a diabetic for 15 years, has mild BP for more than 20 years, and hypothyroidism for eight years. All are under control. She is taking Glycomet 500 mg twice a day, Thyronorm 50 mcg, and Cilacar 10 mg at breakfast time. I recorded her BP readings on Omro...  Read Full »


Dr. Nasir

Answer: Hello, Welcome to icliniq.com. I have gone through your question. The recording and monitoring that you are doing are quite commendable. Coming to the query, the change from Amlodipine to Cilnidipine was justified as Amlodipine is known to cause pedal edema that is swelling of the feet. From you...  Read Full »

Why does my mother have pain and swelling in her foot?

Query: Hello doctor,My Mother is 55 years old. She has a condition of swollen foot with immense pain, and she is a diabetic patient. The pain in foot appeared suddenly. Now she cannot stand long or walk properly. In the morning, the swelling is less, but by the end of the day. I am taking medication for di...  Read Full »


Dr. Sugreev Singh

Answer: Hi, Welcome to icliniq.com. There can be few possible cases for such swelling one is it is related to the kidney. When kidney function is impaired, then due to that, swelling occurs. As you mentioned, she has diabetes, which could be due to the kidney's not properly functioning. Another reason is ...  Read Full »

Is hypothyroidism likeiy to cause weight gain, edema in legs, ankles and feet?

Query: Hello doctor, I have gained 50 lbs in the last six months. I have pitting edema in my legs, ankles, and feet, by the end of the day my feet and ankles are severely swollen and the skin feels stretched. When I go to squat down my legs feel like a balloon that is about to burst. My arms and hands are...  Read Full »


Dr. Divakara P

Answer: Hello, Welcome to icliniq.com. Well, your weight gain is most probably due to fluid retention in the body and it is the same fluid retention that is causing edema of your legs, arms, and hands. The cause for this fluid retention could be low protein levels, kidney problem or heart problems. I would ...  Read Full »

My legs and ankles are swollen from the past three weeks. Please help.

Query: Hello doctor, My leg and ankle have been swollen for about three weeks. There are times it becomes normal, but I noticed that every time I am exhausted, the leg swelling increases, making it difficult for me to walk. I also wake up with difficulty in breathing, and my hands tend to go numb if I sl...  Read Full »


Dr. Shaikh Sadaf

Answer: Hello, Welcome to icliniq.com. I just read your query and the detailed reports, which you have attached (attachment removed to protect patient identity). It appears that you have dependent pedal edema, which means, that after prolonged exertion and continuously being on your feet for long hours, it ...  Read Full »

What are the causes of swollen ankles and legs?

Query: Hi doctor, I am having extreme swelling from under the breast to the belly. My legs and feet are also very swollen and painful. I have gained 40 pounds in two years with no change in diet or activity. My lower legs and ankles were swollen about a year ago. I went through all the horrible heart test...  Read Full »


Dr. Geetha Priyadarsini Kamminana

Answer: Hello, Welcome to icliniq.com. Swelling of feet and ankle is known as pedal edema. Edema occurs due to the accumulation of fluid in the tissues. There are many causes of edema. One is congestive cardiac failure or right heart disease. As this progress, it appears in abdominal wall too. Is ...  Read Full »

From the reports, can you please tell me the reason for my mom's swollen feet?

Query: Hi doctor, I have a question about my mom's peripheral blood smear test. She is 62 years old and is diabetic. The report says she has normocytic normochromic anemia with neutrophilic leukocytosis. Her neutrophils are 85 %, lymphocytes are 14 %, eosinophils are 1 %, and neutrophils show coarse toxic ...  Read Full »


Dr. Arvind Guru

Answer: Hi, Welcome to icliniq.com. I have seen her reports (attachment removed to protect patient identity). In your mom's case, considering that she is a diabetic patient with swelling in both her feet (also known as edema), a few things come to my mind. She could be having some skin infection in the...  Read Full »

ask-doctor-img Ask a Doctor Online

* guaranteed answer within 4 hours

Search for a Health Issue



Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.